Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 367, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 13, 2002, 12:15 AM CDT for Garfield County, Grant County, Kay County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2002, 12:15 AM CDT (05:15 UTC)
- Expired
- Aug 13, 2002, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Garfield County, OK, Grant County, OK, Kay County, OK
The radar
The Vance AFB radar (KVNX), 43 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 12:23 AM CDT | Thunderstorm Wind | Blackwell, OK | Two semi-trailers and an armored vehicle were blown over on Interstate 35, near mile markers 228 and 219. Two persons were injured. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Aug 12, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 5.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3086 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 13.3
The text
As transmitted, in the capitals the NWS used until 2016.
296
WUUS54 KOUN 130515
SVROKC
OKC047-053-071-130600-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1214 AM CDT TUE AUG 13 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARFIELD COUNTY IN NORTHERN OKLAHOMA
GRANT COUNTY IN NORTHERN OKLAHOMA
KAY COUNTY IN NORTHERN OKLAHOMA
* UNTIL 100 AM CDT
* AT 1214 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM 6 MILES NORTHWEST OF BRAMAN TO ENID...MOVING
EAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BLACKWELL...BRAMAN...
BRECKENRIDGE...COVINGTON...DEER CREEK...DOUGLAS...ENID...
FAIRMONT...GARBER...HILLSDALE...HUNTER...JEFFERSON...KREMLIN...
LAMONT...MEDFORD...NARDIN...POND CREEK...RENFROW...VANCE AIR FORCE
BASE AND WAUKOMIS
HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 65 MPH ARE LIKELY
WITH THIS LINE OF SEVERE THUNDERSTORMS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3699 9777 3680 9792 3658 9801 3627 9803
3620 9750 3660 9745 3679 9730 3699 9712
30What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:45 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 12, 9:45 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 945 PM CDT MON AUG 12 2002 UPDATE FOR MEDIA... SPC PLANS TO ISSUE A NEW SEVERE THUNDERSTORM WATCH TO REPLACE EXIPIRING TORNADO WATCH IN NORTHWEST OKLAHOMA. AREA COVERED WILL BE SIMILAR EXCEPT THAT IT WILL EXTEND A LITTLE FARTHER EAST ACROSS NORTHERN OKLAHOMA. OKCSLSOK WILL BE ISSUED SHORTLY. 32 -------------------------------------- 800 PM CDT MON AUG 12 2002 LOOKS LIKE IT WILL BE AFTER MIDNIGHT BEFORE TSTMS SPREAD INTO CENTRAL OKLAHOMA. NORTHWEST ZONES LIKELY TO SEE STORMS THIS EVENING AS SOME OF THE CONVECTION IN SOUTHWEST KANSAS IS BEGINNING TO DEVELOP A MORE SOUTHWARD COMPONENT OF MOTION. UPDATED FORECASTS TO REFLECT TIMING OF TSTMS OVERNIGHT. ALSO BUMPED WINDS UP OVER THE CENTRAL AND WEST. 32 -------------------------------------- 323 PM CDT MON AUG 12 2002 FNTL BNDRY REMAINS JUST TO THE NW OF THE FA THIS AFTN. STG SLY LO LVL FLO IS RETURNING HIGH DEWPOINT AIR NWD INTO WRN OK AS AMS RECOVERS FROM OVERNIGHT TSTM COMPLEX. LOOKS LIKE BEST AREA FOR INITIATION LATE THIS AFTN WILL BE JUST TO THE NORTHWEST OF THE FA WHERE CDFNT AND WHATS LEFT OF OUTFLOW BNDRY INTERSECT. AS PER SPC THREAT FOR SUPERCELLS IS GOOD IN THE NW CORNER OF THE FA THROUGH EARLY EVENING WITH MORE OF A WIND/HAIL THREAT EXPECTED LATER. EXPECT FNT TO SAG SWD OVERNIGHT WITH TSTM DVLPMENT AIDED BY S/W MOVING OUT OF THE ROCKIES AND DECENT LLJ. FNTL BNDRY WILL CONTINUE SWD INTO THE FA ON TUESDAY WITH CONTINUED THREAT OF SHWRS/TSTMS. DIFFICULT TO PINPOINT WHERE FNT WILL BE BY TUESDAY AS OUTFLOW FROM STORMS MAY PUSH THE EFFECTIVE BNDRY FRTHR S THAN MODEL SOLUTIONS SUGGEST. PRECIP THREAT WILL CONTINUE BEHIND THE FRONT UNTIL UPR TROF FINALLY SWINGS E OF THE AREA TUESDAY NIGHT INTO WED MORNING. WITH EXTENSIVE CLOUD COVER AND AT LEAST SOME PRECIP AROUND...TMPS TUESDAY SHUD BE SIG COOLER IN ALL BUT THE SE WHERE LATER FNTL PASSAGE WILL ALLOW FOR SOME WARMUP. WILL LEAVE FCST DRY AFTER WEDNESDAY MORNING AS UPR TROF MOVES EAST OF THE AREA. LTL CHANGE TO EXTENDED FCST. FCSTID =2 OKC 68 81 61 86 / 40 50 20 10 HBR 68 84 60 88 / 40 50 20 10 SPS 72 88 64 89 / 20 40 40 10 GAG 62 74 53 87 / 60 60 0 10 PNC 67 77 59 86 / 60 60 10 10 DUA 73 87 65 88 / 20 40 60 20 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 10:52 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 38 min |
| Aug 12, 11:23 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant | 52 min |
| Aug 13, 12:09 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 51 min |
| Aug 13, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Aug 13, 1:18 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Payne | 42 min |
| Aug 13, 1:43 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 47 min |
| Aug 13, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Aug 13, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 49 min |
| Aug 13, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 46 min |
| Aug 13, 6:34 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 41 min |
| Aug 13, 7:16 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Kay, Major | 74 min |
| Aug 13, 4:16 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 44 min |
| Aug 13, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Pontotoc | 40 min |
| Aug 13, 4:58 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 62 min |
| Aug 13, 6:12 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 48 min |
| Aug 13, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Murray | 24 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.